Illinois, 2010

Heat in Illinois, July 31, 2010

July 31, 2010 · NWS PAH · 9 events in 9 counties and zones

A large upper level high covering the Lower Mississippi Valley and southern Plains was responsible for a dome of hot air. Heat indices reached 105 to 109 degrees over extreme southern Illinois in the afternoon.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large upper level high covering the Lower Mississippi Valley and southern Plains was responsible for a dome of hot air. Heat indices reached 105 to 109 degrees over extreme southern Illinois in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 2:54 AM CST, 8 hours 6 minutes earlier.

Area forecast discussion, Jul 31, 2:54 AM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CDT SAT JUL 31 2010

.DISCUSSION...
AN IMPULSE EMBEDDED IN THE NWRLY MID/UPPER FLOW WILL MOVE SEWD
THROUGH THE PAH FCST AREA TODAY...BRINGING A SFC WAVE MOSTLY
THROUGH THE REGION BY 00Z SUNDAY. THESE FEATURES WILL BE THE
SOURCE OF LIFT AND MOISTURE FOR THE DEVELOPMENT OF SCT SHWRS AND
TSTMS TODAY. THERE IS A POSSIBILITY OF ELEVATED ISOLD SHWRS/TSTMS
FIRING ALONG A SEWD MOVING WIND SHIFT/FRONTAL BOUNDARY IN THE
UNSTABLE EARLY EVE ATMOSPHERE...MAINLY IN THE SERN HALF OF THE
REGION.

SUNDAY SHOULD BE DRY...WITH TEMPORARILY MODERATED TEMPS AND
DEWPOINTS BEHIND THE FRONT AND NRLY SFC WINDS. A SERN CONUS
MID/UPPER LEVEL RIDGE IS PROGGED TO EXPAND NWD INTO THE PAH FCST
AREA BY THE FIRST OF THE WEEK...CAUSING SFC TEMPS TO RISE WELL
INTO THE 90S AGAIN...TUE BEING THE HOTTEST DAY. SRLY LOW LEVEL
WINDS ON TUE SHOULD HELP TO BOOST DEWPOINTS AGAIN /ESPECIALLY OVER
SERN MO/. THIS MIGHT RESULT IN HEAT ADVISORY CRITERIA MON-WED WEST
OF THE MS RIVER...AND POSSIBLY WORSE ON TUE.

THE MED RANGE MODELS/ENSEMBLES WERE IN PRETTY GOOD AGREEMENT FOR
MID WEEK ON. THERE ARE SOME INDICATIONS THAT THE RIDGE MAY HOLD
ANOTHER FRONT BACK FROM OUR AREA...OR DELAY IT. NO CHANGES WERE MADE
PAST DAY 5...BUT LIMITED CHANCES OF PCPN WERE KEPT IN FROM WED
NIGHT ON. TEMPS MAY MODERATE SOME BY DAY 7.

&&

.AVIATION...
VAST MAJORITY OF CIGS/VSBYS WILL REMAIN VFR FOR ALL TAF SITES...
HAVE GONE MORE PESSIMISTIC ON THE AMOUNT OF OPAQUE CLOUD COVER. IN
ADDITION TO THE INCREASED CLOUD COVERAGE...HAVE ADDED AN
INTERMITTENT SHRA/TSRA TO EACH TAF SITE TO ADDRESS THE PASSAGE OF
SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY. SOUTH TO
SOUTHEAST WINDS AT 5 TO 10 MPH WILL VEER AROUND TO THE NORTHWEST IN
THE WAKE OF THE FRONTAL PASSAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DB
AVIATION...JAP
Hazardous weather outlook, Jul 31, 4:02 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CDT SAT JUL 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
502 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY ACROSS THE REGION AS A
LOW PRESSURE AREA AND FRONTAL BOUNDARY MOVE THROUGH. THERE IS A
POSSIBILITY OF AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO
OCCURRING IN THE LATE AFTERNOON OR EARLY EVENING. WIND WILL BE THE
PRIMARY HAZARD AS THE STORMS MOVE TOWARD THE SOUTHEAST AT 20 TO 25
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE IN THE INTERSTATE 64 CORRIDOR AS EARLY AS
TUESDAY NIGHT. SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE ENTIRE REGION FROM WEDNESDAY NIGHT ON DUE TO ANOTHER FRONTAL
BOUNDARY SINKING INTO THE AREA FROM THE NORTH.

SWELTERING CONDITIONS WILL RETURN ACROSS THE REGION NEXT WEEK. PEAK
AFTERNOON TEMPERATURES WILL BE IN THE MIDDLE TO UPPER 90S MONDAY THROUGH
WEDNESDAY. ALSO...HEAT INDICES OF 105 AND GREATER ARE LIKELY WEST OF THE
MISSISSIPPI RIVER FOR THE SAME TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE STORMS TODAY...SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Alexander

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Union

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Pope

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Saline

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 31, 11:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247231, 247233, 247235, 247236, 247239, 247240, 247241, 247245, 247246.